The Truth About Birth Control Causing Weight Gain

Although homework is usually best left for school, it’s key if you’re trying to decide on which contraception is best for you. When you’re mulling over your birth control options, there’s a lot to consider: hormones or no hormones? Are you on top of your sh*t enough to take something every day, or is a “set it and forget it” method like an IUD more up your alley? And, of course, there are the potential side effects, like mood shifts, irregular periods, and…weight gain?

You may have heard the rumor that hormonal birth control can affect the number on the scale. It’s a popular one, ob/gyns say. “I have a lot of patients who come in and say the Pill made them gain weight,” Idries Abdur-Rahman, M.D., a board-certified ob/gyn, tells. But the truth is, it probably didn’t. 

The confusion around birth control and weight gain is largely rooted in the first Pill’s effects. 


“The short answer is that [hormonal birth control] usually doesn’t cause weight gain, but it can,” says Abdur-Rahman. “It’s kind of old wives’ tale, because when birth control pills first came out, there was a lot of trial and error with pharmaceutical companies,” he explains.

In 1960, the first birth control pill, Enovid, made its debut. “It had a lot more hormones in it than needed to prevent pregnancy,” says Planned Parenthood. “It contained 10,000 micrograms of progestin and 150 micrograms of estrogen. In comparison, today’s lower-dose pills are more likely to contain 50–150 micrograms of progestin and 20–50 micrograms of estrogen.”

But those new lower-dose pills weren’t introduced until the 1980s, according to PBS. Before that, there was plenty of time for Enovid to make a name for itself. “Early critics of the Pill were right that a lot could be done to improve it. Among the millions of women using the Pill worldwide, there were disturbing reports of nausea, breast tenderness, water retention, and weight gain,” says Planned Parenthood. 

But things are different now.


“The Pill gets a bad rap,” Alyssa Dweck, M.D., assistant clinical professor of obstetrics at Mount Sinai School of Medicine and co-author of V is For Vagina, tells us. In reality, you shouldn’t experience significant weight gain on hormonal methods like the Pill and similar forms like NuvaRing, she says.

Also, although a 2015 report of published in Cochrane Database of Systematic Reviews found that “the evidence was not strong enough to be sure that these methods did not cause some weight change,” they still “found no major effect from birth control on weight.”

Hormonal IUDs and the Nexplanon implant also shouldn’t cause actual weight gain. 


IUD options like Mirena, Skyla, and Liletta release progestin, which can make your jeans feel a little tighter. “All of these can create a little bloating because progestin can make you you retain some water,” says Abdur-Rahman. (The same goes for the Pill and the implant.) But it shouldn’t be a huge amount—more like the type of bloating you would otherwise potentially experience during your period anyway. 

The only major exception to this rule is the Depo-Provera shot. 


Depo-Provera involves getting a shot of progestin every three months. “It’s a relatively high dose of the hormone” because it needs to protect you for a few months at a time, says Abdur-Rahman, who explains that the thinking is that Depo makes you hungrier, which can lead to weight gain.

A landmark 2009 study on the subject backs up the Depo-weight gain link. Published in the American Journal of Obstetrics and Gynecology, the research found that “bodyweight and fat significantly increase with the use of Depo-Provera.”

Keep in mind they’re talking about statistic significance, not real-life significance. Dweck notes that “Depo-Provera is known to cause weight gain for a lot of women,” but she advises patients that it should only be two to five extra pounds. “If you’re putting on 30 pounds after you get Depo, it’s not from Depo—it’s either some other health irregularity with your hormones or your thyroid, or it’s diet and exercise.” 

If you think your birth control is making you gain weight, look at other factors first. 


Sure, hormonal changes can make you retain water or potentially increase your appetite, but other factors can make it seem like a birth control is causing weight gain even when it’s not. “Some women start the Pill in adolescence, when they’d gain weight anyway,” says Dweck. “A lot start when they go off to college and their entire lifestyle changes in terms of exercise, diet, alcohol intake, and general stress levels.”

Other health issues may complicate things, Dweck explains, specifically citing women with PCOS, or polycystic ovary syndrome. “Some people with PCOS do not get their periods regularly—they miss their periods or get erratic bleeding,” she says. Since hormonal BC is often so great at wrangling wily periods, some women with PCOS start it in an effort to find menstrual relief.

But PCOS can also cause issues with metabolism and weight. “The weight gain might predate them going on the Pill, so it’s difficult to tease out what came first,” says Dweck.

The good news is that if your birth control is affecting you in a way you don’t like, you always have other options.


Whether you’re shopping for a new birth control or have noticed annoying side effects on your current one, if you’re concerned, it’s worth bringing the topic up with your doctor, says Dweck. Together, you can find a birth control that works for you. 

Source: http://www.self.com/wellness/2016/08/birth-control-and-weight-gain/